How opioids are tested on the NCLEX-RN
Items fall under Pharmacological Therapies and Basic Care and Comfort: assessment before giving, recognizing toxicity, naloxone, and side-effect management.
Sedation comes first
Respiratory depression is usually preceded by increasing sleepiness.
Recognize and treat opioid toxicity
Act on airway and breathing first.
| Step | Nursing action |
|---|---|
| 1 | Stop the opioid (stop any PCA or infusion); stimulate the client |
| 2 | Support the airway and breathing; give oxygen; call for help |
| 3 | Give naloxone as ordered (often diluted and titrated slowly IV in post-op clients to avoid severe pain and withdrawal) |
| 4 | Monitor closely: naloxone may wear off before the opioid, so sedation can return |
| 5 | Notify the provider; document |
Community overdose response uses naloxone nasal spray and calling emergency services.
Side effects and PCA safety
Common adverse effects and how the nurse manages them.
| Effect | Nursing management |
|---|---|
| Constipation | Scheduled stimulant laxative (often with a stool softener); fluids, fiber, activity |
| Nausea and vomiting | Antiemetic as ordered; often improves after a few days |
| Urinary retention | Monitor output; bladder scan |
| Orthostatic hypotension, dizziness | Fall precautions; rise slowly |
| Pruritus | Assess; treat as ordered |
Tolerance develops to most effects, but not to constipation or miosis.
- PCA: verify the order, concentration, dose, lockout, and limits with a second nurse per policy.
- Teach that only the client presses the button; family members should call the nurse instead.
- Monitor sedation and respiratory status per protocol; continuous monitoring is recommended for high-risk clients (e.g., obstructive sleep apnea).
NGN-style case
Prioritizing a post-op client on a PCA is a common item.
A post-op client with obstructive sleep apnea on a morphine PCA is difficult to arouse. Respiratory rate is 8/min, SpO₂ 86%, pupils pinpoint. The client's spouse says they pressed the button "so the pain wouldn't come back." What is the nurse's first action?
- Recognize cues: hard to arouse, RR 8, SpO₂ 86%, miosis, PCA pressed by a family member.
- Analyze: opioid-induced respiratory depression.
- Act: stop the PCA, stimulate the client, support the airway, give oxygen, call for help.
- Give naloxone as ordered, monitor continuously, and teach the spouse about PCA by proxy.
Answer. Stop the PCA and support breathing, then give naloxone as ordered and call for help. Teach that only the client may press the button.